Indiana, 2003

Hail and Damaging Winds in Indiana, July 21, 2003

July 21, 2003 · NWS PAH · 3 events in 2 counties and zones

2 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 21, 1:55 AM CST, 3 hours 46 minutes earlier.

Area forecast discussion, Jul 21, 1:55 AM CST, 3 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
255 AM CDT MON JUL 21 2003

GFS CONTINUES TO BE THE CONSISTENT AND PREFERRED APPROACH TO
HANDLING THE INCOMING FROPA AND ASSOCIATED POPS. ALSO IT HAS BEEN
CONSISTENT AND HAD A BETTER HANDLE ON THE POST FRONTAL BUT PRE LONG
WAVE TROF POP FOR TUE. WL THEREFORE MAINTAIN AN OVERALL GFS BIAS TO
THE FORECAST...WHICH WL LIKEWISE MAINTAIN GOING FORECAST STRATEGEM.

RESULT WL BE FRONTAL ASSOCIATED POPS TODAY...HIGHEST NE AND LOWEST
SW. GFS HAS FRONT ON OH RIVER AROUND 00Z TUE AND MOVES IT THRU
ENTIRE FA MON NIGHT...SO FRONTAL POPS WL TAPER OFF W-E THEN. HOWEVER
GFS INSISTENT ON MON NIGHT MCS DEVELOPMENT OVR MO COMING IN FROM THE
W...SO WL INTRODUCE INCREASING POP FM W-E LATE MON NIGHT INTO
TUE...AS POTENT DYNAMICS FUEL CONTINUING POP EVEN INTO EARLY TUE
NIGHT...ENDING W-E AS MAIN LONG WAVE FINALLY SCOOTS FAR ENUF EAST.

OTHERWISE LTL CHANGE TO GOING PACKAGE W/STILL SEASONALLY
COOLER/DRIER AIR IN STORE FOR LONG TERM. HOWEVER WL INTRODUCE DAY7
POPS PER PREVIOUS DISCUSSION AND NEW MRF/MEX DATA WHICH LEADS US
THERE...W/BOTH SURFACE FRONT AND UPR TROF PASSING OVER LOWER OH
VALLEY.

W/GFS PREFERENCE WL BIAS TEMPS TOWARD MAV MOS NOS THRU
PACKAGE...INCLUDING NOTABLY COOLER TUE TEMPS DUE TO EXPECTED
CONVECTIVE CHANCE.

.PAH...NONE.
Hazardous weather outlook, Jul 21, 3:35 AM CST, 2 hours 6 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-220915-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
435 AM CDT MON JUL 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE ACROSS THE ENTIRE FOUR-STATE REGION TODAY
AND THIS EVENING. THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS
COULD BECOME SEVERE.

A STRONG COLD FRONT WILL PUSH INTO THE REGION TODAY...THEN SOUTH OF
THE AREA AROUND MIDNIGHT. UNTIL THEN...THE THREAT FOR SHOWERS AND
THUNDERSTORMS WILL PERSIST. BOTH DAMAGING WINDS AND MARGINALLY
SEVERE HAIL WILL BE POSSIBLE. THE GREATEST RISK FOR SEVERE WEATHER
APPEARS TO BE EAST OF THE MISSISSIPPI RIVER. THUNDERSTORM MOVEMENT
TO THE EAST EARLY IN THE DAY WILL GRADUALLY TRANSITION TO THE
SOUTHEAST BY AFTERNOON. STORM SPEED WILL AVERAGE 25 MPH...BUT MAY BE
GREATER FOR SEVERE STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

AFTER A BRIEF REPRIEVE FROM THE SHOWER AND THUNDERSTORM ACTIVITY...
ANOTHER CHANCE WILL ROLL IN ON TUESDAY IN ASSOCIATION WITH AN
UPPER-LEVEL DISTURBANCE BEHIND THE FRONT. WHILE WIDESPREAD SEVERE
THUNDERSTORMS ARE NOT ANTICIPATED...SOME OF THE STORMS COULD PRODUCE
MARGINALLY SEVERE HAIL.

LATE IN THE FORECAST PERIOD...THERE IS ANOTHER CHANCE OF SHOWERS AND
THUNDERSTORMS NEXT SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED TODAY AND THIS EVENING.

RJP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Gibson

When
July 21, 5:41 AM CST
Where
Gibson County, 6 mi SW of Owensville
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.200, -87.767

Thunderstorm Wind, Gibson

When
July 21, 5:55 AM CST
Where
Gibson County, Oakland City
Measured
52 kt (60 mph) estimated gust
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
38.333, -87.350

An off-duty National Weather Service employee reported pea-size hail and estimated wind gusts to 60 MPH.

Thunderstorm Wind, Vanderburgh

When
July 21, 6:00 AM CST
Where
Vanderburgh County, Evansville
Measured
52 kt (60 mph) estimated gust
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
37.983, -87.550

Numerous trees and power lines were blown down in the northwest part of the city.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2003Every state in 2003This day in weather historyWarnings in Indiana, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5365932, 5365933, 5365934.